ArticleCureus2025
Propylthiouracil-Induced Vasculitis in Relapsed Graves' Disease With Recent Iodine Exposure: A Therapeutic Dilemma.
Article in Cureus, 2025. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
0 citing papers in PubMed.
No citing paper in PubMed yet.
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
5 authors.
Funding
No grant is acknowledged in the PubMed record.
Abstract
We present a challenging case of Graves' disease complicated by propylthiouracil (PTU)-induced antineutrophil cytoplasmic antibody (ANCA)-positive vasculitis and recent iodine contrast exposure, creating a therapeutic dilemma where standard treatment options were severely limited. A 60-year-old man was diagnosed with Graves' disease in late 2020 and treated with carbimazole for one year. When the medication was stopped, he relapsed and was switched to PTU due to side effects on restarting carbimazole. Although radioactive iodine (RAI) therapy was offered, the patient declined due to personal reasons. Nearly two years into PTU therapy, he developed worsening breathlessness, and computed tomography (CT) chest revealed a new pericardial effusion. He was treated presumptively for pericarditis, but follow-up imaging showed minimal improvement. Approximately four and a half years after the initial diagnosis, he experienced migratory joint pain, swelling, and persistently raised inflammatory markers. During his work-up, he received a significant iodine load from contrast-enhanced imaging. Autoimmune screening confirmed ANCA-associated vasculitis with anti-myeloperoxidase antibody positivity. PTU was discontinued, and corticosteroids were initiated, leading to clinical improvement. Given florid hyperthyroidism and recent iodine exposure, his case was reviewed at the Endocrine multidisciplinary meeting. Carbimazole was restarted as a bridging therapy; despite its vasculitis risk, it remained the best option until RAI, which was ineffective due to iodine saturation, could be given. Surgical thyroidectomy was unsafe due to severe thyrotoxicosis. These limitations created a narrow therapeutic window requiring careful multidisciplinary planning. This case highlights the rare but serious complication of PTU-induced vasculitis and the complexities of managing florid hyperthyroidism when drug intolerance, recent iodine exposure, and surgical risk converge, truly an endocrinologist's worst nightmare.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.